Alert archive / Kansas / Wind Advisories in 2006
Wind Advisory 16, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Sep 21, 2006, 4:04 AM CDT for 10 counties in Kansas. It took effect at Sep 21, 2006, 7:00 AM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2006, 4:04 AM CDT (09:04 UTC)
- In effect from
- Sep 21, 2006, 7:00 AM CDT
- Expired
- Sep 21, 2006, 7:00 PM CDT
- In force
- 12 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Coffey County, KS, Dickinson County, KS, Franklin County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 36 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2049 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 456 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KTOP 210904 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 404 AM CDT THU SEP 21 2006 ...WIND ADVISORY IN EFFECT ALONG AND SOUTH OF A MINNEAPOLIS TO ALMA TO OTTAWA LINE FOR TODAY... .A STRONG UPPER LEVEL STORM SYSTEM AND ASSOCIATED DEEP SURFACE LOW OVER SOUTHWEST KANSAS WILL BRING GUSTY SOUTH WINDS ALONG AND SOUTH OF A MINNEAPOLIS TO ALMA TO OTTAWA LINE. THE WINDS WILL BEGIN TO SUBSIDE EARLY THIS EVENING. KSZ034>038-054>056-058-059-212200- /O.NEW.KTOP.WI.Y.0016.060921T1200Z-060922T0000Z/ OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON-OSAGE-FRANKLIN- COFFEY-ANDERSON- INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY...EMPORIA... OTTAWA 404 AM CDT THU SEP 21 2006 ...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING. EXPECT SOUTH WINDS OF 30 TO 35 MPH ACROSS THE ADVISORY AREA...WITH SOME GUSTS UP TO 45 MPH. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES. DRIVERS OF VANS...CAMPERS...TRAILERS...OR OTHER HIGH PROFILE VEHICLES SHOULD BE ALERT TO THE DANGERS OF THESE WINDS... ESPECIALLY WHEN DRIVING ALONG EAST...WEST ORIENTED ROADS. $$
2 follow-up statements
000 WWUS73 KTOP 212016 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 316 PM CDT THU SEP 21 2006 ...WIND ADVISORY IN EFFECT ALONG AND SOUTH OF A MINNEAPOLIS TO ALMA TO OTTAWA LINE FOR TODAY... .A STRONG UPPER LEVEL STORM SYSTEM AND ASSOCIATED DEEP SURFACE LOW OVER WESTERN KANSAS WILL BRING GUSTY SOUTH WINDS ALONG AND SOUTH OF A MINNEAPOLIS TO ALMA TO OTTAWA LINE. THE WINDS WILL BEGIN TO SUBSIDE EARLY THIS EVENING. KSZ034>038-054>056-058-059-220000- /O.CON.KTOP.WI.Y.0016.000000T0000Z-060922T0000Z/ OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON-OSAGE-FRANKLIN- COFFEY-ANDERSON- INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY...EMPORIA... OTTAWA 316 PM CDT THU SEP 21 2006 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... EXPECT SOUTH WINDS OF 30 TO 35 MPH TO CONTINUE ACROSS THE ADVISORY AREA... WITH SOME GUSTS UP TO 45 MPH THROUGH LATE AFTERNOON. THE WINDS WILL SLOWLY DIMINISH AFTER 7 PM. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES. DRIVERS OF VANS...CAMPERS...TRAILERS...OR OTHER HIGH PROFILE VEHICLES SHOULD BE ALERT TO THE DANGERS OF THESE WINDS... ESPECIALLY WHEN DRIVING ALONG EAST...WEST ORIENTED ROADS. $$
000 WWUS73 KTOP 220004 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 704 PM CDT THU SEP 21 2006 KSZ054>056-058-059-220200- /O.EXP.KTOP.WI.Y.0016.000000T0000Z-060922T0000Z/ /O.NEW.KTOP.WI.Y.0017.060922T0004Z-060922T0200Z/ LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...EMPORIA...OTTAWA 704 PM CDT THU SEP 21 2006 ...WIND ADVISORY HAS EXPIRED... ...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING... THE WIND ADVISORY HAS BEEN EXTENDED UNTIL 9 PM FOR EAST CENTRAL KANSAS. A STRONG PRESSURE GRADIENT WILL KEEP SUSTAINED WINDS UP AROUND 30 MPH WITH GUSTS AROUND 40 MPH. THE WINDS SHOULD WEAKEN THIS EVENING WITH WINDS FALLING BELOW 30 MPH BY 9 PM. DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE CAUTION WHILE DRIVING. WINDS WILL TEND TO SHIFT OUT OF THE WEST AS THE EVENING PROGRESSES. $$ KSZ034>038-220115- /O.EXP.KTOP.WI.Y.0016.000000T0000Z-060922T0000Z/ OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE- INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY 704 PM CDT THU SEP 21 2006 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. WINDS HAVE DECREASED ACROSS THE AREA AND SHOULD CONTINUE TO WEAKEN. THEREFORE THE WINDS ADVISORY HAS BEEN ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Sep 20, 3:45 PM CDT, 12 hours 19 minutes earlier.
Area forecast discussion, Sep 20, 3:45 PM CDT, 12 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 345 PM CDT WED SEP 20 2006 .DISCUSSION... STRONG SYSTEM TO MOVE INTO THE AREA TONIGHT THROUGH THURSDAY. WV SHOWS UPPER LOW DROPPING INTO UTAH ATTM...WITH LTG STRIKES NOW DEVELOPING VCNTY SE UTAH. DRY SLOT SOUTH AND EAST AS 100+KT UPPER JET MOVES FROM THE SOUTHWEST INTO NE CO. SOME MID AND HIGH MOISTURE STREAMING INTO THE STATE ON THE EQUATORIAL SIDE. SFC WINDS AND WINDS ALOFT ON THE INCREASE AS GRADIENT TIGHTENS IN THE LEE OF THE ROCKIES AND AGEOSTROPHIC FLOW STRENGTHENS. SYSTEM HAS CONSIDERABLE DYNAMICS. 850MB WINDS INCREASE TO 45-60KTS ACROSS THE CWA BY 12Z THURS WITH NOSE OF LLJ NEAR THE NE KS NEB BORDER. 0-6KM BULK SHEAR GOES FROM 30KTS AT 6Z TO 50KTS AT 18Z. 0-1KM SHEAR RISES TO 30-40KTS BY 18Z THU...AND GFS SUGGESTS LFCS COME DOWN BELOW 2KFT THURSDAY. LIFT AND ROTATION WILL BE READILY ACHIEVED DURING THE DAY TOMORROW. LIMITING FACTORS APPEAR TO BE MOISTURE AND INSTABILITY. NOT GETTING MUCH CAPE OFF BUFKIT SOUNDINGS...AND DEWPOINTS INTO TEXAS ARE HOLDING IN THE 40S TO LOWER 50S. 850MB THETA E AXIS SLIDES ACROSS THE SOUTHERN KS BORDER. ANY SLOWING OF THE SYSTEM WOULD ALLOW MORE TIME TO ADVECT MORE MOISTURE INTO THE SYSTEM...AND MAKE FOR A STRONGER EVENT. ALSO OF NOTE WILL BE CLOUDS IN PLACE TO INHIBIT DAYTIME HEATING TOMORROW. AT THIS TIME...WITH STRONG SHEAR AND WEAKER INSTABILITY...THINK STRONG ISENTROPIC LIFT OVERNIGHT WILL SLOWLY SATURATE THE COLUMN. THEREFORE EXPECT SHOWERS TO DEVELOP MAINLY AFTER MIDNIGHT WITH A FEW EMBEDDED THUNDERSTORMS. THEN STRONGER PUSH OF ABOVE FEATURES PLUS VORT MAX IN THE LATE MORN/EARLY AFTN ACROSS THE CWA...WOULD EXPECT BEST CHANCE FOR RAINFALL LATE TOMORROW MORNING THROUGH THE AFTERNOON...ACCOMPANIED BY AN INCREASE IN THUNDER COVERAGE. SEVERE RISK COULD BE LIMITED BY MOISTURE AND INSTABILITY...BUT WITH SUCH GOOD DYNAMICS THINK HAIL AND WIND WOULD BE PRIMARY THREAT. WITH STRONG LOW LEVEL SHEAR WILL NEED TO WATCH PROGRESS OF SYSTEM. AS SECOND SHORTWAVE OF INTEREST...NOW MOVING THROUGH BRITISH COLUMBIA...DROPS SOUTHEAST INTO THE CENTRAL ROCKIES THURSDAY AND FRIDAY..IT WILL HELP TO EJECT THURSDAYS UPPER LOW NORTHEAST. THIS WILL ALLOW FOR DECREASING POPS SOUTHWEST TO NORTHEAST ACROSS THE CWA OVERNIGHT...BUT WITH TROUGH AXIS AND GOOD FORCING STILL ACROSS THE EASTERN CWA AT 00Z FRI...WILL KEEP LIKELY POPS FOR SHOWERS/THUNDERSTORMS IN THE EVENING THEN CHC POPS FOR SHOWERS AFTER MIDNIGHT. SOME WRAPAROUND SHOWERS MAY LINGER IN THE EASTERN CWA INTO FRIDAY...BUT UPPER LEVEL DYNAMICS WILL HAVE SHIFTED WELL TO THE NORTHEAST OF THE CWA. SOME BREAKS IN THE CLOUDS SHOULD AID TEMPERATURES TO RECOVER BACK INTO THE LOW TO MIDDLE 70S NORTH TO SOUTH RESPECTIVELY ON FRIDAY. THE FRONT WILL NOT PUSH TOO FAR SOUTH OF THE CWA BY FRIDAY AFTERNOON WITH MOISTURE POOLING FROM OKLAHOMA INTO MISSOURI. AS THE SECOND SHORTWAVE APPROACHES FROM THE WEST FRIDAY NIGHT AND SATURDAY...LOW LEVEL FLOW WILL BACK AND BEGIN TO PULL MOISTURE INTO THE CWA AS THE NEXT WAVE ADVANCES EAST INTO THE PLAINS. HAVE INCREASED CHANCE POPS INTO SATURDAY AND ADDED ISOLATED THUNDER SOUTHERN CWA AS WELL. IF MODELS CONTINUE TO TREND SLOWER AND FURTHER NORTH WITH TIME...THEN HIGHER POPS WITH THUNDER FURTHER NORTH AS WELL WILL BE NEEDED. EITHER WAY...STILL APPEARS THE SYSTEM WILL BE EAST OF THE CWA BY SATURDAY NIGHT WITH DRIER AIR THEN ARRIVING BY LATE SUNDAY WITH ANOTHER NORTHWEST FLOW SHORTWAVE. EXPECT PRECIP CHANCES WITH THIS SYSTEM TO BE NORTH AND EAST OF THE CWA...SO WILL CONTINUE WITH DRY FCST. EARLY NEXT WEEK...UPPER RIDGE IN THE WEST IS STRONGER THAN THE WEAKER EUROPEAN WHICH ALLOWS TROUGH TO DEEPEN TOO MUCH OVER THE CENTRAL U.S...SO DID NOT GO WITH ANY PRECIP CHANCES BY NEXT WEDNESDAY AS THE PREVIOUS RUNS OF THE GFS HAD BEEN HINTING AT. STILL...A GRADUAL MODERATION IN TEMPS INTO THE MIDDLE AND UPPER 70S FOR HIGHS MONDAY THROUGH WEDNESDAY STILL LOOKS GOOD. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 20, 3:59 PM CDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 359 PM CDT WED SEP 20 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-212100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 359 PM CDT WED SEP 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA TONIGHT...MAINLY AFTER MIDNIGHT. THUNDERSTORM CHANCES WILL INCREASE IN COVERAGE AND INTENSITY FROM WEST TO EAST AS THE NIGHT PROGRESSES. A FEW OF THE STORMS MAY BE SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE DAY AND EVENING ON THURSDAY. SOME OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT AFTER MIDNIGHT.
In the hours before
Special weather statement, Sep 21, 12:23 AM CDT, 3 hours 41 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1223 AM CDT THU SEP 21 2006 KSZ009-210615- WASHINGTON- 1223 AM CDT THU SEP 21 2006 THROUGH 115 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH AT 15 MPH ACROSS PORTIONS OF NORTHERN WASHINGTON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND BRIEF HEAVY RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE HANOVER...MORROWVILLE AND HOLLENBERG. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 4:08 PM CDT | Tornado Warning | TOP | Cloud, Ottawa | 52 min |
| Sep 21, 4:19 PM CDT | Tornado Warning | TOP | Ottawa | 41 min |
| Sep 21, 4:59 PM CDT | Tornado Warning | TOP | Cloud, Ottawa | 46 min |
| Sep 21, 5:24 PM CDT | Tornado Warning | TOP | Cloud, Ottawa | 51 min |
| Sep 21, 5:48 PM CDT | Tornado Warning | TOP | Dickinson | 42 min |
| Sep 21, 6:32 PM CDT | Tornado Warning | TOP | Morris | 28 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.